Kansas, 2024

Hail and Damaging Winds in Kansas, June 13, 2024

June 13, 2024 · NWS TOP · 50 events in 8 counties and zones

Several severe storms produce large hail up to softball size in the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several severe storms produce large hail up to softball size in the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 13, 4:39 PM CST, 22 minutes earlier. Its key messages:

  • Hot and humid Today with afternoon heat indices of 101-110 degrees. A Heat Advisory in effect from noon-8pm today.
  • Isolated to scattered storms late this afternoon into the evening. These storms could be severe with large hail and damaging wind gusts being the main hazards.
  • Above-normal temperatures continue into early next week.
Area forecast discussion, Jun 13, 4:39 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
539 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- Hot and humid Today with afternoon heat indices of 101-110
  degrees. A Heat Advisory in effect from noon-8pm today.

- Isolated to scattered storms late this afternoon into the evening.
  These storms could be severe with large hail and damaging wind
  gusts being the main hazards.

- Above-normal temperatures continue into early next week.

&&

.MESOSCALE...
Issued at 539 PM CDT Thu Jun 13 2024

Convection has begun along the frontal boundary in north
central KS, but has been slow to intensify to severe levels.
Regardless, MLCAPE values from the 20Z RAOB over 4000 J/kg and
0-6km shear near 40KT support the potential for supercell storms
with large hail. The last couple runs of the HRRR have shown
that these storms may be capable of wind gusts over 80 MPH as
well. Still some modest MLCIN and marginal shear across central
KS may be the reason for the gradual build up in intensity. The
window for severe storms looks to be through 10 or 11 pm
tonight.

&&

.DISCUSSION...
Issued at 340 PM CDT Thu Jun 13 2024

Summer is in full swing across northeast KS this afternoon as
temperatures have soared into the mid to upper 90s, some seeing the
year's first triple digit temperatures! Along with heat, persistent
southerly low-level flow has advected in a wide area of low to mid
70 degree dewpoints making it feel much hotter than air
temperatures. A heat advisory continues this afternoon across the
whole warning area for heat indices ranging from 100-110 degrees.

This pooled moisture has been in response to a deepening trough axis
and associated surface boundary moving southeast out of southern
Nebraska that will later become the focal point for convection, and
possibly a few severe storms. Taking a look at current convective
parameters show a capped warm sector ahead of the frontal boundary
that is currently positioned from west-central Kansas through
southeastern Iowa. Above the well-mixed BL, MLCAPE shows values
approaching 4500 J/kg in far northeastern Kansas where moisture
pooling has seemed to maximize ahead of the boundary. 0-6km shear
remains marginal, between 30-40 knots with the higher values hugging
the KS/NE border. As the frontal boundary continues to slide further
south into northeast KS, ML capping should slowly erode a bit with
RAP analysis having MLCIN around 20 J/kg just ahead of the boundary
by 7 PM today. Although convergence along this frontal boundary does
not appear overly strong, a few to scattered storms should develop
between 6-8 PM this evening and given the aforementioned
environmental parameters, storms will quickly become strong, and
possibly severe. That said, this severe set up seems highly
conditional for a few reasons and comes with some uncertainties...
first, storms may struggle to overcome the afternoon capping
inversion and not maintain themselves long enough to become
organized...second, if storms can develop, as they move southeast
into a less shear-dominated region, outflow boundaries may outrun
convection and spark up other convection away from the front. CAMs
(mainly the HRRR) have produces several runs of post-frontal
convection along and north of I-70 later this evening from storms
moving out of central KS. If these can persist, they will have ample
amounts of elevated instability to tap into, but will remain very
elevated. Cannot rule out an isolated wind gust if some of this
convection can cool the inversion a bit, but large hail (around
quarter-sized) will be the main threat.

By midnight tonight, convection will have mostly dissipated or moved
out of the area as the low-level boundary sags into southeastern KS.
The next chance for storms should hold off for most of the day
Friday as a large upper low moves out of NM, deepening a surface low
over the lee of the Rockies during the day. The best forcing remains
west of the area as isentropic surfaces and low-level flow keep the
best lift going upslope towards the surface low in Colorado.
Convection initiated near the mid-level vorticity max and surface
low during the day Friday will slowly push east during the day,
congealing into a complex of storms as it approaches central and
north-central KS. A few storms within this complex Friday night into
Saturday morning could be strong to severe with large hail up to
quarters and damaging winds to 60 mph.

The slow-moving upper-low hangs out into Saturday as the bit of
vorticity rounds the last axis of the trough. Thunderstorms will
again be possible during the afternoon and evening across central
and north-central KS with the enhancement of upper level support.
Shear and instability on Saturday across the area is out of
alignment for a widespread severe event with no obvious areas of
forced ascent within the warm sector, so confidence remains low in
most areas seeing strong any storms during the day. Highest
confidence remains mainly north of the area where better moisture
and instability reside. Because of the lack of confidence, did not
deviate much from NBM PoPs of 30%. Temperatures for the weekend and
early next week will get into the low to mid 90s, remaining fairly
muggy with low chances for rain.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 539 PM CDT Thu Jun 13 2024

Trying to determine whether convection impacts the terminals
with the effective boundary still north of them. The last few
runs of the HRRR suggest at least a tempo for TS is warranted
until 02Z or 03Z. Outside of the convection, VFR conditions are
forecast to prevail into Friday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&

MESOSCALE...Wolters
DISCUSSION...Griesemer
AVIATION...Wolters
Hazardous weather outlook, Jun 13, 3:44 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
444 PM CDT Thu Jun 13 2024

KSZ010-020>023-034>040-054-055-142145-
Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-
444 PM CDT Thu Jun 13 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 410 IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

A hot and humid air mass will result in heat index values ranging
from 101 to 110 degrees this afternoon. Strong to severe storms
will develop late this afternoon and evening with damaging wind
gusts and large hail being the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of strong to severe storms is possible late Friday
afternoon into Friday night with damaging wind gusts and large hail
the main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ011-012-024-026-142145-
Nemaha-Brown-Jackson-Jefferson-
444 PM CDT Thu Jun 13 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kansas.

.DAY ONE...Tonight.

A hot and humid air mass will result in heat index values ranging
from 101 to 110 degrees this afternoon. Strong to severe storms
will develop late this afternoon and evening with damaging wind
gusts and large hail being the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of strong to severe storms is possible late Friday
afternoon into Friday night with damaging wind gusts and large hail
the main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008-009-056-058-059-142145-
Republic-Washington-Franklin-Coffey-Anderson-
444 PM CDT Thu Jun 13 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for east central Kansas and north
central Kansas.

.DAY ONE...Tonight.

A hot and humid air mass will result in heat index values ranging
from 101 to 110 degrees this afternoon. Strong to severe storms
will develop late this afternoon and evening with damaging wind
gusts and large hail being the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of strong to severe storms is possible late Friday
afternoon into Friday night with damaging wind gusts and large hail
the main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

48 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
June 13, 5:01 PM CST to 5:02 PM CST
Where
Dickinson County, 2.14 mi NNW of Manchester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.130, -97.330

Hail, Clay

When
June 13, 5:26 PM CST to 5:27 PM CST
Where
Clay County, 5.89 mi W of Wakefield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.220, -97.130

Hail, Clay

When
June 13, 5:34 PM CST to 5:35 PM CST
Where
Clay County, 0.87 mi SW of Longford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.160, -97.330

Hail, Dickinson

When
June 13, 5:37 PM CST to 5:38 PM CST
Where
Dickinson County, 4.29 mi W of Talmage
Measured
1.5 in hail
Reported by
Public
Coordinates
39.030, -97.330

Hail, Clay

When
June 13, 5:43 PM CST to 5:44 PM CST
Where
Clay County, 3.2 mi NNW of Wakefield
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.260, -97.050

Hail, Clay

When
June 13, 5:43 PM CST to 5:44 PM CST
Where
Clay County, 1.48 mi SSW of Longford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.150, -97.330

Hail, Riley

When
June 13, 6:06 PM CST to 6:07 PM CST
Where
Riley County, 5.5 mi SW of Keats
Measured
0.75 in hail
Reported by
Public
Coordinates
39.170, -96.800

Hail, Riley

When
June 13, 6:08 PM CST to 6:09 PM CST
Where
Riley County, 3.81 mi E of Keats
Measured
1 in hail
Reported by
Public
Coordinates
39.210, -96.650

Hail, Riley

When
June 13, 6:09 PM CST to 6:10 PM CST
Where
Riley County, 1.07 mi E of Manhattan
Measured
3.5 in hail
Reported by
Public
Coordinates
39.180, -96.560

Delayed report via social media showing a hailstone measuring 3.5 inches in diameter.

Hail, Riley

When
June 13, 6:10 PM CST to 6:11 PM CST
Where
Riley County, 2.25 mi WNW of Manhattan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.190, -96.620

Hail, Dickinson

When
June 13, 6:10 PM CST to 6:11 PM CST
Where
Dickinson County, 1.48 mi NNW of Manchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.120, -97.330

Hail, Riley

When
June 13, 6:12 PM CST to 6:13 PM CST
Where
Riley County, 2.12 mi NW of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -96.610

Hail, Ottawa

When
June 13, 6:12 PM CST to 6:13 PM CST
Where
Ottawa County, 6.77 mi SSE of Vine Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
39.030, -97.370

Hail, Riley

When
June 13, 6:13 PM CST to 6:14 PM CST
Where
Riley County, 1.75 mi NW of Manhattan
Measured
1.25 in hail
Reported by
Public
Coordinates
39.200, -96.600

Hail, Riley

When
June 13, 6:13 PM CST to 6:14 PM CST
Where
Riley County, 0.87 mi NE of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.570

Hail, Riley

When
June 13, 6:15 PM CST to 6:16 PM CST
Where
Riley County, 1.75 mi SE of Rocky Ford
Measured
2 in hail
Reported by
Public
Coordinates
39.210, -96.560

Hail, Pottawatomie

When
June 13, 6:15 PM CST to 6:16 PM CST
Where
Pottawatomie County, 2.25 mi ENE of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.540

Hail, Riley

When
June 13, 6:16 PM CST to 6:17 PM CST
Where
Riley County, 1.07 mi E of Manhattan
Measured
2 in hail
Reported by
Public
Coordinates
39.180, -96.560

Via social media.

Hail, Pottawatomie

When
June 13, 6:16 PM CST to 6:17 PM CST
Where
Pottawatomie County, 1.27 mi ENE of Manhattan
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.190, -96.560

Hail, Ottawa

When
June 13, 6:16 PM CST to 6:17 PM CST
Where
Ottawa County, 4.07 mi NNE of Niles
Measured
1.5 in hail
Reported by
Public
Coordinates
39.020, -97.430

Hail, Riley

When
June 13, 6:17 PM CST to 6:18 PM CST
Where
Riley County, 2.12 mi SW of Rocky Ford
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.210, -96.610

Quarter to tennis ball size hail.

Hail, Riley

When
June 13, 6:18 PM CST to 6:19 PM CST
Where
Riley County, 0.69 mi S of Rocky Ford
Measured
1.25 in hail
Reported by
Public
Coordinates
39.220, -96.580

Hail, Riley

When
June 13, 6:20 PM CST to 6:21 PM CST
Where
Riley County, 1.27 mi ESE of Rocky Ford
Measured
1.75 in hail
Reported by
Public
Coordinates
39.220, -96.560

Hail, Riley

When
June 13, 6:24 PM CST to 6:25 PM CST
Where
Riley County, 0.87 mi NE of Manhattan
Measured
1.75 in hail
Reported by
Public
Coordinates
39.190, -96.570

Hail, Pottawatomie

When
June 13, 6:24 PM CST to 6:25 PM CST
Where
Pottawatomie County, 1.61 mi W of Swamp Angel
Measured
2 in hail
Reported by
Public
Coordinates
39.200, -96.510

Social media report.

Hail, Ottawa

When
June 13, 6:25 PM CST to 6:26 PM CST
Where
Ottawa County, 5.97 mi NE of Niles
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.030, -97.390

Tree limbs down closer to Bennington. Also have 50 mph wind gusts.

Hail, Pottawatomie

When
June 13, 6:28 PM CST to 6:29 PM CST
Where
Pottawatomie County, 1.75 mi ENE of Manhattan
Measured
1.25 in hail
Reported by
Public
Coordinates
39.190, -96.550

Hail, Pottawatomie

When
June 13, 6:30 PM CST to 6:31 PM CST
Where
Pottawatomie County, 2.14 mi SSE of Flush
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.270, -96.440

Hail, Pottawatomie

When
June 13, 6:30 PM CST to 6:31 PM CST
Where
Pottawatomie County, 1.54 mi NE of Swamp Angel
Measured
2 in hail
Reported by
Public
Coordinates
39.218, -96.463

Hail, Pottawatomie

When
June 13, 6:38 PM CST to 6:39 PM CST
Where
Pottawatomie County, 2.14 mi E of St George
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.200, -96.390

Hail, Pottawatomie

When
June 13, 6:39 PM CST to 6:40 PM CST
Where
Pottawatomie County, 2.25 mi WNW of Wamego
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.210, -96.360

Hail, Pottawatomie

When
June 13, 6:41 PM CST to 6:42 PM CST
Where
Pottawatomie County, 1.61 mi W of Wamego
Measured
1.25 in hail
Reported by
Public
Coordinates
39.200, -96.350

Hail, Pottawatomie

When
June 13, 6:45 PM CST to 6:46 PM CST
Where
Pottawatomie County, 1.61 mi W of Wamego
Measured
2 in hail
Reported by
Public
Coordinates
39.200, -96.350

Hail, Pottawatomie

When
June 13, 6:46 PM CST to 6:47 PM CST
Where
Pottawatomie County, 0.54 mi E of Louisville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -96.310

Hail, Pottawatomie

When
June 13, 6:46 PM CST to 6:47 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.200, -96.310

Hail, Pottawatomie

When
June 13, 6:50 PM CST to 6:51 PM CST
Where
Pottawatomie County, 1.27 mi ENE of Wamego
Measured
2.5 in hail
Reported by
Public
Coordinates
39.210, -96.300

Delayed report from social media.

Hail, Pottawatomie

When
June 13, 6:50 PM CST to 6:51 PM CST
Where
Pottawatomie County, 1.07 mi W of Wamego Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
39.200, -96.290

Hail, Ottawa

When
June 13, 6:51 PM CST to 6:52 PM CST
Where
Ottawa County, 4.07 mi NNE of Verdi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -97.460

Hail, Pottawatomie

When
June 13, 6:52 PM CST to 6:53 PM CST
Where
Pottawatomie County, 1.27 mi ENE of Wamego
Measured
1.5 in hail
Reported by
Public
Coordinates
39.210, -96.300

Hail, Pottawatomie

When
June 13, 6:53 PM CST to 6:54 PM CST
Where
Pottawatomie County, 0.87 mi NE of Wamego
Measured
1.5 in hail
Reported by
Public
Coordinates
39.210, -96.310

Hail, Ottawa

When
June 13, 7:03 PM CST to 7:04 PM CST
Where
Ottawa County, 1.28 mi ESE of Minneapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.700

Hail, Ottawa

When
June 13, 7:06 PM CST to 7:07 PM CST
Where
Ottawa County, 1.28 mi ESE of Minneapolis
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.120, -97.700

Hail, Ottawa

When
June 13, 7:09 PM CST to 7:10 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.120, -97.710

Hail, Ottawa

When
June 13, 7:12 PM CST to 7:13 PM CST
Where
Ottawa County, 1.07 mi E of Minneapolis
Measured
1 in hail
Reported by
Public
Coordinates
39.130, -97.700

Hail, Jackson

When
June 13, 7:39 PM CST to 7:40 PM CST
Where
Jackson County, 1.27 mi ESE of Holton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.460, -95.730

Hail, Jackson

When
June 13, 7:47 PM CST to 7:48 PM CST
Where
Jackson County, 1.27 mi ESE of Holton
Measured
1 in hail
Reported by
Public
Coordinates
39.460, -95.730

Hail, Jackson

When
June 13, 7:48 PM CST to 7:49 PM CST
Where
Jackson County, 0.69 mi S of Birmingham
Measured
1.75 in hail
Reported by
Public
Coordinates
39.410, -95.680

Thunderstorm Wind, Lyon

When
June 13, 7:49 PM CST to 7:50 PM CST
Where
Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.190

Corrected report.

Thunderstorm Wind, Lyon

When
June 13, 7:54 PM CST to 7:55 PM CST
Where
Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.190

Delayed report.

Hail, Jefferson

When
June 13, 8:10 PM CST to 8:11 PM CST
Where
Jefferson County, 1.75 mi NW of Valley Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
39.350, -95.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194462, 1194463, 1194464, 1194465, 1194466, 1194467, 1194468, 1194469, 1194470, 1194471, 1194472, 1194473, 1194474, 1194475, 1194476, 1194477, 1194478, 1194479, 1194480, 1194481, 1194482, 1194483, 1194484, 1194485, 1194486, 1194487, 1194488, 1194489, 1194491, 1194492, 1194493, 1194494, 1194496, 1194497, 1194498, 1194499, 1194500, 1194501, 1194502, 1194503, and more.